Tennessee, 2004

Tornado in Tennessee, August 20, 2004

August 20, 2004 · NWS HUN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 1:35 PM CST, 1 hour earlier.

Area forecast discussion, Aug 20, 1:35 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT FRI AUG 20 2004

.DISCUSSION...
WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LOW OVER THE
SOUTHERN HUDSON BAY...WITH CORRESPONDING TROUGHING SOUTHWARD TO MID
SECTION OF THE LOWER 48. THE VISIBLE VIEW INDICATED A LOWER LEVEL SW
FLOW...BRINGING DEEPER GULF MOISTURE ADVECTION TO THE REGION. AS OF
19Z...A LINE OF STRONG TO SEVERE STORMS WERE APPROACHING NW ALABAMA
FROM THE WEST. EARLIER THIS MORNING...CONVECTION AFFECTED NEARLY ALL
OF THE COUNTY WARNING AREA. RAINFALL AMOUNTS THROUGH 12Z OR 7 AM CDT
NOTED WERE UP TO 2.91 INCHES OVER SE FRANKLIN COUNTY AL...EAST OF
PHIL CAMPBELL.

FOR THE SHORT TERM...MORE SHOWER AND THUNDERSTORM ACTIVITY IS IN THE
CARDS ACROSS THIS PORTION OF THE TENNESSEE VALLEY. A SEVERE T-STORM
WATCH IS IN EFFECT UNTIL 7 PM FOR ALL OF THE COUNTY WARNING AREA.
THE MAIN THREAT WILL BE DAMAGING WINDS TO 70 MPH...ALONG WITH A FEW
INCIDENTS OF HAIL TO 1.5 INCHES. WITH THIS CONVECTION CONTINUING
THROUGH THE EVENING...HAVE EXTENDED LIKELY POPS TO THE PRE DAWN
HOURS OF SAT MORNING. WITH DRY WEATHER EXPERIENCED RECENTLY...THINK
WIDESPREAD FLOODING THREATS FOR MOST OF THE AREA WILL REMAIN LOW.
DESPITE THAT...CANNOT RULE OUT SOME MINOR FLOODING...ESPECIALLY THOSE
AREAS THAT RECEIVED HEAVIER RAINS EARLIER TODAY.

FOR SUN...A COLD FRONT IS FORECAST TO MOVE FROM THE OHIO VALLEY TO
THE TENNESSEE VALLEY. A MORE SOUTHWARD POSITION SHOWN BY THE NGM/GFS
AND NASA WRF MODEL ARE THE MORE PREFERRED SOLUTION. EVEN THOUGH THE
BOUNDARY SHOULD REACH NEAR THE TENN RIVER...DO NOT EXPECT SIGNIFICANTLY
COOLER TEMPS LIKE THE FRONT OF LAST WEEK. THE FRONT SHOULD BECOME
DIFFUSE FOR MONDAY...WITH A RETURN OF SUMMER WARMTH TO START A NEW
WORK WEEK.

FOR THE EXTENDED...MADE FEW CHANGES. HIGH TEMPS FOR THIS PERIOD
SHOULD REMAIN AT OR ABOVE NORMAL IN THE UPPER 80S NEAR 90. GFS QPF
AND POPS REMAIN ABOVE 30 PERCENT FOR TUES THROUGH FRI...THUS HAVE
LEFT AFTERNOON TO EARLY EVENING CONVECTION IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  83  67  85 /  60  50  20  40
SHOALS        69  83  67  86 /  60  50  20  40
CULLMAN       70  83  68  86 /  70  50  20  40
FAYETTEVILLE  68  82  66  84 /  60  50  20  40
FT PAYNE      70  83  66  84 /  70  50  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

BOYD
Hazardous weather outlook, Aug 20, 11:47 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT FRI AUG 20 2004

ALZ001>010-016-TNZ076-096-097-210230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1247 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS ARE POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP AND BECOME MORE
WIDESPREAD...FOLLOWED BY A MORE SOLID BAND OF STRONG
THUNDERSTORMS SPREADING SOUTHWEST TO NORTHEAST ACROSS
NORTH ALABAMA INTO SOUTHERN MIDDLE TENNESSEE.  THIS BAND WILL MOVE
ACROSS THE AREA FROM 2 PM TO 6 PM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE THREAT OF RAIN WILL CONTINUE INTO SUNDAY AS THE FRONT IS
EXPECTED TO STALL OUT ACROSS NORTH ALABAMA. THE FRONT IS EXPECTED TO
DISSIPATE BY MONDAY...WITH DRY WEATHER EXPECTED TO RETURN FOR
THE BEGINNING OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE.

KULA

In the hours before

Special weather statement, Aug 20, 12:36 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT FRI AUG 20 2004

ALZ001>003-201930-
COLBERT-FRANKLIN AL-LAUDERDALE-
136 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHWEST ALABAMA...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST ALABAMA THIS
AFTERNOON. STRONG WIND GUSTS TO 50 MPH...PEA SIZE HAIL AND
SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS THROUGH 230 PM. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS
FROM ONE TO TWO INCHES IN A VERY SHORT PERIOD OF TIME WILL ALSO BE
POSSIBLE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

MR
Special weather statement, Aug 20, 1:36 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT FRI AUG 20 2004

ALZ005-006-202100-
LIMESTONE-MADISON-
236 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
WESTERN LIMESTONE AND EASTERN MADISON COUNTIES IN NORTHERN ALABAMA...

A STRONG THUNDERSTORM CURRENTLY OVER THE CAPSHAW AREA WILL CONTINUE
TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT WESTERN MADISON
COUNTY THROUGH 4 PM. BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE
HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED IN THE HARVEST AND
TONEY AREAS.

ANOTHER STRONG THUNDERSTORM IN WESTERN LIMESTONE COUNTY WILL
CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH. PEA SIZE HAIL...30 TO 40
MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS
AROUND 1 INCH IN A VERY SHORT PERIOD OF TIME WILL
BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE THE ATHENS AND ELKMONT.
PETERSBURG AND CHESTNUT RIDGE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW
Special weather statement, Aug 20, 1:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT FRI AUG 20 2004

ALZ009-TNZ097-202100-
FRANKLIN TN-JACKSON-
254 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHWESTERN JACKSON AND CENTRAL FRANKLIN COUNTIES IN SOUTHERN
MIDDLE TENNESSEE THROUGH 4 PM...

A STRONG THUNDERSTORM CLUSTER CURRENTLY OVER NORTHWEST JACKSON
COUNTY WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT
HYTOP AND ESTILL FORK COMMUNITIES BEFORE MOVING INTO LINCOLN
COUNTY AROUND 3 PM.  BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE
HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED.

ANOTHER CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL FRANKLIN
COUNTY CURRENTLY OVER THE WINCHESTER AND COWAN COMMUNITIES WILL
CONTINUE TO MOVE TO THE NORTHEAST AT 35 MPH. LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS WILL INCLUDE ESTILL SPRINGS...ALTO...AND
DECHERD. PEA SIZE HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY
DOWNPOURS WITH RAINFALL AMOUNTS AROUND 1 INCH IN A VERY SHORT PERIOD
OF TIME WILL BE POSSIBLE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW
Special weather statement, Aug 20, 2:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT FRI AUG 20 2004

TNZ076-096-202000-
LINCOLN-MOORE-
300 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHERN LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE
TENNESSEE THROUGH 3 PM...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE TO THE NORTHEAST AT 35
MPH AND AFFECT NORTHERN MOORE AND LINCOLN COUNTIES.  PEAS SIZE
HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH
RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES IN A VERY SHORT PERIOD OF
TIME WILL ALSO BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE
PETERSBURG AND CHESTNUT RIDGE.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

MR
Special weather statement, Aug 20, 2:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT FRI AUG 20 2004

TNZ076-096-202100-
LINCOLN-MOORE-
314 PM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING
ACROSS LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE TENNESSEE
THROUGH 4 PM...

A LINE OF STRONG THUNDERSTORMS CURRENTLY OVER THE TAFT AND COLDWATER
COMMUNITIES IN WESTERN LINCOLN COUNTY WILL CONTINUE TO MOVE EAST AT
35 MPH. LOCATIONS AFFECTED WILL INCLUDE FAYETTEVILLE...BELLEVILLE...
MULBERRY...HARMS...AND LYNCHBURG. BRIEF HEAVY RAINFALL AROUND 1
INCH...PEA SIZE HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED.

PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS.

KTW

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Moore

When
August 20, 2:35 PM CST to 2:37 PM CST
Where
Moore County, 3 mi W of Lynchburg
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -86.433

A brief and short lived weak tornado touched down and uprooted two trees and damaged a few power lines before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyThe tornado archive for Tennessee, 2004Warnings in Tennessee, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414723.